Format

Send to

Choose Destination
J Pediatr Pharmacol Ther. 2006 Jan;11(1):17-42. doi: 10.5863/1551-6776-11.1.17.

Propofol-related infusion syndrome in critically ill pediatric patients: coincidence, association, or causation?

Author information

1
Department of Pharmacy Practice, Southern Illinois University Edwardsville, Edwardsville, Illinois.

Abstract

Over the past two decades numerous reports have described the development of a propofol-related infusion syndrome (PRIS) in critically ill adult and pediatric patients who received continuous infusion propofol for anesthesia or sedation. The syndrome is generally characterized by progressive metabolic acidosis, hemodynamic instability and bradyarrhythmias that are refractory to aggressive pharmacological treatments. PRIS may occur with or without the presence of hepatomegaly, rhabdomyolysis or lipemia. To date, the medical literature contains accounts of 20 deaths in critically ill pediatric patients who developed features consistent with PRIS. These reports have generated considerable discussion and debate regarding the relationship, if any, between propofol and a constellation of clinical symptoms and features that have been attributed to its use in critically ill pediatric patients. This paper reviews the literature concerning PRIS, its clinical presentation, proposed mechanisms for the syndrome, and potential management should the syndrome occur.

KEYWORDS:

adverse effect; lipemia; metabolic acidosis; pediatric intensive care; propofol infusion syndrome; sedation

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center